Alert archive / Georgia / River Flood Warnings in 2020
River Flood Warning 204, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Feb 20, 2020, 10:01 AM EST for Washington County, Georgia. It was in force for 8 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2020, 10:01 AM EST (15:01 UTC)
- Expired
- Feb 20, 2020, 6:10 PM EST
- In force
- 8 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Washington County, GA
The radar
The Robins AFB radar (KJGX), 50 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Buffalo Creek at GA 272 near Oconee (BFOG1).
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 19 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02223110, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
897 WGUS42 KFFC 201501 FLWFFC BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Peachtree City GA 1001 AM EST Thu Feb 20 2020 ...The National Weather Service in Peachtree City has issued a Flood Warning for the following rivers in Georgia... Buffalo Creek near Oconee affecting Washington County .Recent heavy rainfall has caused significant runoff into streams and rivers which will cause flooding in some areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... All persons with interests along the river should monitor the latest forecasts...and be prepared to take necessary precautions to protect life and property. The latest stage data was furnished in cooperation with the United States Geological Survey. && GAC303-210500- /O.NEW.KFFC.FL.W.0204.200220T1501Z-000000T0000Z/ /BFOG1.1.ER.200220T1440Z.200220T1440Z.000000T0000Z.UU/ 1001 AM EST Thu Feb 20 2020 The National Weather Service in Peachtree City has issued a * Flood Warning for The Buffalo Creek near Oconee. * From this morning until further notice. * At 9 AM Thursday the stage was 14.9 feet...and rising. * Flood stage is 15 feet. * At 15 feet...Flood stage is reached. Minor flooding occurs of the natural flood plain and woodlands along the creek upstream and downstream from the gage on Georgia Highway 272. && LAT...LON 3309 8301 3313 8291 3283 8293 3287 8303 $$
2 follow-up statements
742
WGUS82 KFFC 202002
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
302 PM EST Thu Feb 20 2020
...The Flood Warning continues for the following rivers in Georgia...
Oconee River near Penfield affecting Clarke...Greene and Oconee
Counties
Oconee River near Oconee affecting Washington and Wilkinson
Counties
Buffalo Creek near Oconee affecting Washington County
Oconee River near Oconee affecting Johnson...Washington and
Wilkinson Counties
Oconee River near Mount Vernon affecting Montgomery...Treutlen and
Wheeler Counties
GAC059-133-219-211001-
/O.CON.KFFC.FL.W.0182.000000T0000Z-200222T0000Z/
/PNFG1.1.ER.200219T1430Z.200220T0345Z.200221T1800Z.NO/
302 PM EST Thu Feb 20 2020
The Flood Warning continues for
The Oconee River near Penfield.
* Until Friday evening.
* At 2 PM Thursday the stage was 13.9 feet...and steady.
* Minor flooding will continue.
* Flood stage is 13 feet.
* The river will continue to fall to below flood stage by early Friday
afternoon.
* At 13 feet...Flood Stage is reached. Minor flooding occurs along
the river upstream and downstream from the gage on the Georgia
Highway 15 bridge. The right bank begins to overflow into
agricultural land and pastures with a foot or two of water.
&&
LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327
$$
GAC303-319-211001-
/O.CON.KFFC.FL.W.0198.000000T0000Z-000000T0000Z/
/OCOG1.1.ER.200219T1656Z.200220T0530Z.000000T0000Z.NR/
302 PM EST Thu Feb 20 2020
The Flood Warning continues for
The Oconee River near Oconee.
* Until further notice.
* At 2 PM Thursday the stage was 19.2 feet...and falling slowly.
* Minor flooding will continue.
* Flood stage is 18 feet.
* At 19 feet...Minor flooding continues to expand into the
woodlands and wetlands along the river upstream and downstream from
a gage located by a dirt boat ramp on the west side of Avant Mine
off Adams Road in Washington County. The water level will begin to
surround the elevated USGS gage house.
&&
LAT...LON 3297 8316 3302 8313 3296 8304 3288 8298
3284 8303 3292 8311
$$
GAC303-211001-
/O.CON.KFFC.FL.W.0204.000000T0000Z-000000T0000Z/
/BFOG1.1.ER.200220T1440Z.200220T1830Z.000000T0000Z.UU/
302 PM EST Thu Feb 20 2020
The Flood Warning continues for
The Buffalo Creek near Oconee.
* Until further notice.
* At 2 PM Thursday the stage was 15.1 feet...and cresting.
* Minor flooding will continue.
* Flood stage is 15 feet.
* At 15 feet...Flood stage is reached. Minor flooding occurs of the
natural flood plain and woodlands along the creek upstream and
downstream from the gage on Georgia Highway 272.
&&
LAT...LON 3309 8301 3313 8291 3283 8293 3287 8303
$$
GAC167-303-319-211001-
/O.CON.KFFC.FL.W.0168.000000T0000Z-000000T0000Z/
/OCNG1.2.ER.200219T1800Z.200222T0600Z.000000T0000Z.NO/
302 PM EST Thu Feb 20 2020
The Flood Warning continues for
The Oconee River near Oconee.
* Until further notice.
* At 2 PM Thursday the stage was 21.1 feet...and rising.
* Moderate flooding will continue.
* Flood stage is 17 feet.
* The river will continue rising to near 23.6 feet by early Saturday
morning then begin falling.
* At 23 feet...Moderate flooding continues. Portions of the Old
Balls Ferry Road leading to the boat ramp becomes flooded with a
foot of water or more. The entire dirt parking lot near the boat
ramp is under three to five feet of water. Extensive flooding of
the woodlands near the river continues.
&&
LAT...LON 3284 8303 3288 8298 3279 8292 3267 8289
3265 8298 3278 8300
$$
GAC209-283-309-211001-
/O.CON.KFFC.FL.W.0175.000000T0000Z-000000T0000Z/
/MTVG1.1.ER.200220T1522Z.200225T1800Z.000000T0000Z.NO/
302 PM EST Thu Feb 20 2020
The Flood Warning continues for
The Oconee River near Mount Vernon.
* Until further notice.
* At 2 PM Thursday the stage was 16.1 feet...and rising.
* Minor flooding will continue.
* Flood stage is 16 feet.
* The river will continue rising to near 19.7 feet by Tuesday early
afternoon. Additional rises may be possible thereafter.
* At 20 feet...Moderate flooding begins. Significant flooding
occurs in the woodlands and pastures upstream and downstream from
the gage on U.S. Highway 280. The access road to the boat ramp on
the Wheeler County side of the river begins to flood. Around a
dozen homes on Dead River Road in the south end of Montgomery
County become surrounded with water. A few homes will have some
flooding. Portions of Dead River Road will be covered by at least
two feet of water.
&&
LAT...LON 3236 8277 3238 8268 3220 8259 3196 8251
3195 8259 3218 8268
$$691 WGUS82 KFFC 202310 FLSFFC BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Statement National Weather Service Peachtree City GA 610 PM EST Thu Feb 20 2020 ...The Flood Warning is cancelled for the following rivers in Georgia... Buffalo Creek near Oconee affecting Washington County GAC303-202340- /O.CAN.KFFC.FL.W.0204.000000T0000Z-200220T2310Z/ /BFOG1.1.ER.200220T1440Z.200220T1830Z.200220T2207Z.UU/ 610 PM EST Thu Feb 20 2020 The Flood Warning is cancelled for The Buffalo Creek near Oconee. * This takes effect immediately. * At 6 PM Thursday the stage was 14.8 feet...and falling. * Flood stage is 15 feet. * The creek will continue to fall. && LAT...LON 3309 8301 3313 8291 3283 8293 3287 8303 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 20, 6:36 AM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Feb 20, 6:36 AM EST, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 636 AM EST Thu Feb 20 2020 ...12Z Aviation Forecast Discussion... .PREV DISCUSSION... /Issued 417 AM EST Thu Feb 20 2020/ ..Morning Area Forecast Discussion... SHORT TERM /Today through Friday/... Rain is on the increase (again) this morning in association with an approaching upper wave. Widespread rainfall will thus continue to overspread the area through the day today. While total additional QPF through tonight would be fairly unimpressive under normal circumstances, very wet antecedent conditions will translate any additional rainfall into runoff. With many waterways already in flood or in an elevated state, a Flash Flood Watch will remain in effect through today as the additional 1 to 2" rainfall totals will lead to an elevated risk of additional flooding concerns. Meanwhile, as a strong surface high settles into the Midwest, gradual cold air advection will occur through this afternoon while precipitation persists across the area. While temperatures remain above freezing areawide at this hour, temperature profiles will become supportive of wintry precipitation, primarily in the higher elevations of the north Georgia mountains from midday and into the afternoon hours. Profiles continue to support a rain/snow mix transitioning to light snow in these areas, though a more mixed bag perhaps including sleet pellets is possible at the onset. The more significant accumulations are expected to remain limited to higher elevations where 1-2" snowfall accumulations are forecast through this evening with locally slightly higher totals possible. A Winter Weather Advisory remains in effect for these locations through 1 AM Friday where some roads could become slippery. At lower elevations, brief light snowfall accumulations are possible, especially on elevated and grassy surfaces, but warmer temperatures should preclude more significant accumulations. Precipitation will rapidly dwindle from north to south through the evening. As colder air continues to quickly filter southward along the back edge of the precipitation, a brief light/rain snow mix or light snow shower would be possible as far south as the Atlanta metro, but no impacts would occur. Overnight temperatures will drop below freezing across north Georgia after precipitation has ended, so patchy black ice would remain possible through Friday morning, primarily on protected/lesser traveled routes. Otherwise, high pressure will build southward through Friday, finally bringing a dry respite and sunny skies on Friday. Highs Friday will run 10-15 degrees below normal. RW LONG TERM /Friday Night through Wednesday/... Cool, clear, and calm conditions continue at the start of the long term period. Lows saturday morning will dip into the mid-20s for the forecast area before sunny skies bring us back into the mid-50s in the afternoon. As the long term picture becomes clearer, trends are quickly showing pleasant conditions continuing into Sunday as models begin pushing the start of the next rain system back into the work week. As we get into early Monday morning, a mid-level trough is expected to to sweeping through the Central Plains with an associated surface cyclone moving through the Ozarks. A warm, moist conveyer belt will then override a warm front extending from the surface low pressure into the southeastern CONUS, bringing with it the beginning of our next rain system. As the system progresses, precip will remain in the forecast with the strongest round of showers and possible thunderstorms on late Monday night onto Tuesday morning ahead of a cold frontal passage moving through Tuesday morning and afternoon. The forecast area will mostly dry out with residual mid- and upper-level clouds cover with some light residual wrap-around precip possible for North Georgia on Wednesday and Thursday, primarily in the mountainous regions where orographic lifting of the near-surface stable layer will help with generation of light precip. Several model runs are hinting at possible light snow flurries with these light precip showers but it remains to be seen if temperatures to be cold enough for any flurries to make it to the surface. For instance, the GFS is showing light snow at temps in the upper-30s. Thiem && .AVIATION... 12Z Update... Mix of IFR/MVFR cigs will continue to trend toward IFR through 14z. IFR and perhaps periods of LIFR cigs are expected to persist through the day alongside widespread RA. RA will begin to taper and end by 22-00z. Some improvement to MVFR cigs is possible by 06z with more significant clearing by 12-15z Friday. A brief -rasn cannot be ruled out after 00z at ATL area sites, but chance is low. Winds will be E/NE 10-14kts with occasional gusts up to 20kts. Wind direction will trend NNE to N at times after 00z. //ATL Confidence...12Z Update... Medium confidence. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 43 31 45 27 / 100 50 5 0 Atlanta 43 31 44 28 / 100 40 5 0 Blairsville 38 21 43 23 / 90 40 0 0 Cartersville 44 27 44 26 / 100 30 0 0 Columbus 50 36 48 29 / 100 60 5 0 Gainesville 42 29 45 28 / 90 40 0 0 Macon 46 35 48 28 / 100 70 5 0 Rome 44 27 44 25 / 90 30 0 0 Peachtree City 44 32 45 27 / 100 40 5 0 Vidalia 48 36 47 28 / 100 80 5 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones: Baldwin...Bibb...Bleckley...Butts...Chattahoochee...Clayton... Coweta...Crawford...Crisp...Dodge...Dooly...Emanuel...Fayette... Glascock...Greene...Hancock...Harris...Heard...Henry...Houston... Jasper...Jefferson...Johnson...Jones...Lamar...Laurens...Macon... Marion...Meriwether...Monroe...Montgomery...Morgan...Muscogee... Newton...Peach...Pike...Pulaski...Putnam...Schley...Spalding... Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair... Toombs...Treutlen...Troup...Twiggs...Upson...Warren... Washington...Webster...Wheeler...Wilcox...Wilkinson. Winter Weather Advisory until 1 AM EST Friday for the following zones: Dawson...Fannin...Gilmer...Lumpkin...Murray...Pickens... Towns...Union...White. && SHORT TERM...RW LONG TERM....Thiem AVIATION...RW
Hazardous weather outlook, Feb 20, 4:56 AM EST, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 456 AM EST Thu Feb 20 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-211000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 456 AM EST Thu Feb 20 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... A Winter Weather Advisory is in effect today through 1 AM Friday morning for the mountains of northeast and north central Georgia. A Flash Flood Watch remains in effect through this evening for Central Georgia. For North Georgia, a mixture of rain and wet snow is expected today with a possible transition to all snow in the higher elevations of the Georgia mountains later this afternoon. Snow accumulations up to 1 to 2 inches are possible within the Winter Weather Advisory, with isolated higher amounts possible over 2000 feet. Tonight, wintry precip will move out of the area as temperatures fall at or below freezing, and patchy black ice is possible, especially over bridges and overpasses, with any residual water left on the roadways. Further south, soils remain very saturated and another one to two inches of rain is expected to lead to heavy runoff and ponding in low-lying areas and on roadways. In addition, many rivers are currently at very high streamflows with additional rainfall exacerbating the threat of flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... No hazardous weather conditions expected at this time with the next round of potentially heavy rainfall expected Sunday night through Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of winter weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Feb 20, 4:48 AM EST, 5 hours 13 minutes before
Special Weather Statement National Weather Service Peachtree City GA 448 AM EST Thu Feb 20 2020 GAZ001>004-011-012-202100- Dade-Walker-Catoosa-Whitfield-Chattooga-Gordon- 448 AM EST Thu Feb 20 2020 ...Wintry Mix Possible Primarily in Higher Elevations... Rain will continue to overspread the area through the day today. As colder air filters into north Georgia through this afternoon, a transition to a mixture of rain and snow is possible. During the afternoon hours, this mixture could briefly change to all snow before quickly ending by mid-to-late afternoon. Accumulations are expected to remain limited, generally a half inch or less, though amounts up to an inch are possible at the highest elevations of Dade and Walker counties. Also of concern is the fact that temperatures will drop quickly Thursday night into Friday morning. Any lingering moisture on the roadways during this timeframe will result in black ice which could create additional hazardous driving conditions.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 9:15 PM EST | Flash Flood Watch | FFC | Baldwin, Bibb, Bleckley, Butts, Chattahoochee, Clayton and 51 more | 22 hr |
| Feb 20, 6:25 AM EST | River Flood Warning | FFC | Emanuel, Treutlen | 66 hr |
| Feb 20, 12:10 PM EST | Areal Flood Warning | FFC | Newton | 21 hr |
| Feb 20, 5:15 PM EST | River Flood Warning | FFC | Pulaski | 47 hr |
| Feb 20, 5:29 PM EST | River Flood Warning | FFC | Dooly | 28 hr |
Nearby
River Flood Warnings in Georgia, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.